Home › Rating Schedule › Musculoskeletal System
Diagnostic Code 5000: Osteomyelitis, acute, subacute, or chronic
Musculoskeletal System · 38 CFR §4.71a · All codes in this system
| Evaluation criteria | Rating |
|---|---|
| Of the pelvis, vertebrae, or extending into major joints, or with multiple localization or with long history of intractability and debility, anemia, amyloid liver changes, or other continuous constitutional symptoms | 100% |
| Frequent episodes, with constitutional symptoms | 60% |
| With definite involucrum or sequestrum, with or without discharging sinus | 30% |
| With discharging sinus or other evidence of active infection within the past 5 years | 20% |
| Inactive, following repeated episodes, without evidence of active infection in past 5 years | 10% |
| Note (1): A rating of 10 percent, as an exception to the amputation rule, is to be assigned in any case of active osteomyelitis where the amputation rating for the affected part is no percent. This 10 percent rating and the other partial ratings of 30 percent or less are to be combined with ratings for ankylosis, limited motion, nonunion or malunion, shortening, etc., subject, of course, to the amputation rule. The 60 percent rating, as it is based on constitutional symptoms, is not subject to the amputation rule. A rating for osteomyelitis will not be applied following cure by removal or radical resection of the affected bone. | |
| Note (2): The 20 percent rating on the basis of activity within the past 5 years is not assignable following the initial infection of active osteomyelitis with no subsequent reactivation. The prerequisite for this historical rating is an established recurrent osteomyelitis. To qualify for the 10 percent rating, 2 or more episodes following the initial infection are required. This 20 percent rating or the 10 percent rating, when applicable, will be assigned once only to cover disability at all sites of previously active infection with a future ending date in the case of the 20 percent rating. | |
Use this rating
Open the combined ratings calculator with this percentage already entered, then add your other rated conditions:
100% in the calculator 60% in the calculator 30% in the calculator 20% in the calculator 10% in the calculator
Source: eCFR Title 38, 38 CFR §4.71a, current as of 2026-11-05. Criteria text is the regulatory text, reproduced verbatim for reference; it is not legal advice.